National

Nurse thought they gave patient something to ‘relax.’ It was execution drug, report says

A Nashville Vanderbilt hospital nurse accidentally killed a patient by administering a lethal drug, Vecuronium, instead of the anti-anxiety drug Versed, a report found.  A typing error caused the mismatch.
A Nashville Vanderbilt hospital nurse accidentally killed a patient by administering a lethal drug, Vecuronium, instead of the anti-anxiety drug Versed, a report found. A typing error caused the mismatch. AP

A nurse at Nashville’s Vanderbilt University Medical Center thought they were giving a frightened patient “something to help (them) relax.” Instead, the nurse mistakenly administered a fatal dose of a drug sometimes used to execute condemned prisoners, WTVF reported.

“(The patient) would have fully experienced torturous, searing pain as her lungs shut down and she was unable to verbalize what was occurring being fully awake and aware the entire time,” said Nashville attorney Brian Manookian, according to WSMV.

According to the full report from the Centers for Medicare & Medicaid Services, a patient was admitted to the hospital on Dec. 24, 2017, with bleeding of the brain, headache, vision loss and other symptoms.

The patient was taken for a PET scan but asked for something to relax because she was claustrophobic, according to the report.

The nurse intended to order the anti-anxiety drug Versed but instead ordered Vecuronium, a general anesthesia drug used to sedate patients for surgery. It is also part of the drug cocktail used to execute some prisoners through lethal injection, WTVF reported.

“After a patient receives a neuromuscular blocker, progressive paralysis develops, initially affecting the small muscle groups such as the face and hands, then moving to larger muscle groups in the extremities and torso until all muscle groups are paralyzed and respiration ceases. However, full consciousness remains intact, and patients can experience intense fear when they can no longer breathe. They can also sense pain. The experience can be horrific for patients,” the report says.

The patient was found without a pulse in the PET scanner and was rushed to intensive care, where she died a few days later after going into cardiac arrest.

The incident put the hospital under review from Medicare, forcing the hospital to make a plan to prevent such an event from happening again, The Nashville Tennessean reported. Without corrective action, the hospital could have been cut off from reimbursements. About a fifth of the hospital’s income comes from Medicare, according to the paper.

So how did the mistake happen?

According to the report, a nurse couldn’t find the medication in the patient’s profile, and so did an “override” to find other medicines. Then nurse typed two letters, “ve” and selected the first one without checking the name on the vial. The medication dispensed was Vecuronium, not Versed.

The report says the hospital’s actions “placed all patients in a SERIOUS and IMMEDIATE THREAT and placed them in IMMEDIATE JEOPARDY and risk of serious injuries and/or death.”

A hospital spokesperson said the error occurred “because a staff member had bypassed multiple safety mechanisms that were in place to prevent such errors” and that the hospital would “continue to work closely with representatives of Tennessee Department of Health and Centers for Medicare and Medicaid Services to assure that any remaining concerns are fully resolved within the specified time frame,” WTVF reported.

Arkansas had been planning to execute eight inmates over 10 days in April using a three-drug lethal-injection cocktail. Here’s how it works — and why it’s been controversial.

  Comments